Back to Journals » International Journal of General Medicine » Volume 5

Clarithromycin-induced rhabdomyolysis: a case report

Authors Pasqualetti G, Bini, Tognini S, Polini A, Monzani F

Received 11 January 2012

Accepted for publication 8 February 2012

Published 20 March 2012 Volume 2012:5 Pages 283—285

DOI https://doi.org/10.2147/IJGM.S29845

Review by Single-blind

Peer reviewer comments 4

Giuseppe Pasqualetti, Giacomo Bini, Sara Tognini, Antonio Polini, Fabio Monzani

Geriatrics Unit, Department of Internal Medicine, University Hospital of Pisa, Pisa, Italy

Abstract: Rhabdomyolysis is a clinical and laboratory syndrome that is caused by various etiologies, involving the skeletal muscle. Clarithromycin, like other macrolides, is an inhibitor of CYP450 3A4, the major enzyme responsible for the metabolism of several drugs, in particular some statins. Rhabdomyolysis related to macrolide–statin interaction has previously been described. To date, rhabdomyolysis induced by clarithromycin has been described in only one previous report. We describe the case of a 90-year-old Caucasian male, admitted to the University Hospital of Pisa for dyspnea, who developed rhabdomyolysis associated with clarithromycin administration.

Keywords: clarithromycin, rhabdomyolysis, pneumonia

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]

 

Other articles by this author:

Clinical differences among the elderly admitted to the emergency department for accidental or unexplained falls and syncope

Pasqualetti G, Calsolaro V, Bini G, Dell'Agnello U, Tuccori M, Marino A, Capogrosso-Sansone A, Rafanelli M, Santini M, Orsitto E, Ungar A, Blandizzi C, Monzani F

Clinical Interventions in Aging 2017, 12:687-695

Published Date: 13 April 2017

Potential drug–drug interactions in Alzheimer patients with behavioral symptoms

Pasqualetti G, Tognini S, Calsolaro V, Polini A, Monzani F

Clinical Interventions in Aging 2015, 10:1457-1466

Published Date: 8 September 2015

Readers of this article also read:

Green synthesis of water-soluble nontoxic polymeric nanocomposites containing silver nanoparticles

Prozorova GF, Pozdnyakov AS, Kuznetsova NP, Korzhova SA, Emel’yanov AI, Ermakova TG, Fadeeva TV, Sosedova LM

International Journal of Nanomedicine 2014, 9:1883-1889

Published Date: 16 April 2014

Methacrylic-based nanogels for the pH-sensitive delivery of 5-Fluorouracil in the colon

Ashwanikumar N, Kumar NA, Nair SA, Kumar GS

International Journal of Nanomedicine 2012, 7:5769-5779

Published Date: 15 November 2012

A novel preparation method for silicone oil nanoemulsions and its application for coating hair with silicone

Hu Z, Liao M, Chen Y, Cai Y, Meng L, Liu Y, Lv N, Liu Z, Yuan W

International Journal of Nanomedicine 2012, 7:5719-5724

Published Date: 12 November 2012

Cross-linked acrylic hydrogel for the controlled delivery of hydrophobic drugs in cancer therapy

Deepa G, Thulasidasan AK, Anto RJ, Pillai JJ, Kumar GS

International Journal of Nanomedicine 2012, 7:4077-4088

Published Date: 27 July 2012

Crystallization after intravitreal ganciclovir injection

Pitipol Choopong, Nattaporn Tesavibul, Nattawut Rodanant

Clinical Ophthalmology 2010, 4:709-711

Published Date: 14 July 2010